Opiates or opioids are drugs used to treat pain. The term narcotic refers to either type of drug.
If you stop or cut back on these drugs after heavy use of a few weeks or more, you will have a number of symptoms. This is called withdrawal.
In 2014 in the US, about 435,000 people used heroin. In the same year, about 4.3 million people were nonmedical users of narcotic pain relievers. This means they were taking narcotics that were not prescribed to them. Narcotic pain relievers include:
- Hydrocodone (Vicodin)
- Hydromorphone (Dilaudid)
- Meperidine (Demerol)
- Oxycodone (Percocet or Oxycontin)
These drugs can cause physical dependence. This means that a person relies on the drug to prevent withdrawal symptoms. Over time, more of the drug is needed for the same effect. This is called drug tolerance.
How long it takes to become physically dependent varies with each person.
When the person stops taking the drugs, the body needs time to recover. This causes withdrawal symptoms. Withdrawal from opiates can occur any time long-term use is stopped or cut back.
Early symptoms of withdrawal include:
- Muscle aches
- Increased tearing
- Runny nose
Late symptoms of withdrawal include:
- Abdominal cramping
- Dilated pupils
- Goose bumps
These symptoms are very uncomfortable, but are not life-threatening. Symptoms usually start within 12 hours of last heroin usage and within 30 hours of last methadone exposure.
Exams and Tests
Your health care provider will perform a physical exam and ask questions about your medical history and drug use.
Urine or blood tests to screen for drugs can confirm opiate use.
Other testing will depend on your provider’s concern for other problems. Tests may include:
- Blood chemistries and liver function tests such as CHEM-20
- CBC (complete blood count, measures red and white blood cells, and platelets, which help blood to clot)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Testing for hepatitis C, HIV, and tuberculosis (TB), as many people who abuse opiates also have these diseases
Withdrawal from these drugs on your own can be very hard and may be dangerous. Treatment most often involves medicines, counseling, and support. You and your health care provider will discuss your care and treatment goals.
Withdrawal can take place in a number of settings:
- At-home, using medicines and a strong support system. (This method is difficult, and withdrawal should be done very slowly.)
- Using facilities set up to help people with detoxification (detox).
- In a regular hospital, if symptoms are severe.
Methadone relieves withdrawal symptoms and helps with detox. It is also used as a long-term maintenance medicine for opioid dependence. After a period of maintenance, the dose may be decreased slowly over a long time. This helps reduce the intensity of withdrawal symptoms. Some people stay on methadone for years.
Buprenorphine (Subutex) treats withdrawal from opiates, and it can shorten the length of detox. It may also be used for long-term maintenance, like methadone. Buprenorphine may be combined with Naloxone (Bunavail, Suboxone, Zubsolv), which helps prevent dependence and misuse.
Clonidine is used to help reduce anxiety, agitation, muscle aches, sweating, runny nose, and cramping. It does not help reduce cravings.
Other medicines can:
- Treat vomiting and diarrhea
- Help with sleep
Naltrexone can help prevent relapse. It is available in pill form or as an injection.
People who go through withdrawal over and over should be treated with long-term methadone or buprenorphine maintenance.
Most people need long-term treatment after detox. This can include:
- Self-help groups, like Narcotics Anonymous or SMART Recovery
- Outpatient counseling
- Intensive outpatient treatment (day hospitalization)
- Inpatient treatment
Anyone going though detox for opiates should be checked for depression and other mental illnesses. Treating these disorders can reduce the risk of relapse. Antidepressant medicines should be given as needed.
Support groups, such as Narcotics Anonymous and SMART Recovery, can be enormously helpful to people addicted to opiates:
- Narcotics Anonymous: www.na.org
- SMART Recovery: www.smartrecovery.org
Withdrawal from opiates is painful, but usually not life-threatening.
Complications include vomiting and breathing in stomach contents into the lungs. This is called aspiration, and it can cause lung infection. Vomiting and diarrhea can cause dehydration and body chemical and mineral (electrolyte) disturbances.
The biggest complication is returning to drug use. Most opiate overdose deaths occur in people who have just detoxed. Withdrawal reduces the person's tolerance to the drug, so those who have just gone through withdrawal can overdose on a much smaller dose than they used to take.
When to Contact a Medical Professional
Call your doctor if you are using or withdrawing from opiates.
Withdrawal from opioids; Dopesickness; Substance use - opiate withdrawal; Substance abuse - opiate withdrawal; Drug abuse - opiate withdrawal; Narcotic abuse - opiate withdrawal; Methadone - opiate withdrawal; Pain medicines - opiate withdrawal; Heroin abuse - opiate withdrawal; Morphine abuse - opiate withdrawal; Opoid withdrawal; Meperidine - opiate withdrawal; Dilaudid - opiate withdrawal; Oxycodone - opiate withdrawal; Percocet - opiate withdrawal; Oxycontin - opiate withdrawal; Hydrocodone - opiate withdrawal; Detox - opiates; Detoxification - opiates
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap.162.
Center for Behavioral Health Statistics and Quality. (2015). Behavioral health trends in the United States: Results from the 2014 National Survey on Drug Use and Health (HHS Publication No. SMA 15-4927, NSDUH Series H-50). www.samhsa.gov/data/sites/default/files/NSDUH-FRR1-2014/NSDUH-FRR1-2014.pdf. Accessed April 18, 2016.
Kampman K, Jarvis M. American Society of Addiction Medicine (ASAM) National Practice Guideline for the Use of Medications in the Treatment of Addiction Involving Opioid Use. J Addict Med. 2015 Sep-Oct;9(5):358-367. PMID: 26406300 www.ncbi.nlm.nih.gov/pubmed/26406300.
Update Date 4/20/2016
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.